Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 253, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2020, 4:32 PM CDT for Scott County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2020, 4:32 PM CDT (21:32 UTC)
- Expired
- May 27, 2020, 5:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Scott County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:53 PM CDT | TSTM WND DMG | 2 W Lake, MS | TREES DOWN ON SAWMILL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471
WUUS54 KJAN 272132
SVRJAN
MSC123-272215-
/O.NEW.KJAN.SV.W.0253.200527T2132Z-200527T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
432 PM CDT Wed May 27 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Scott County in central Mississippi...
* Until 515 PM CDT.
* At 432 PM CDT, a severe thunderstorm was located near Forest,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Forest around 440 PM CDT.
Other locations impacted by this severe thunderstorm include Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3222 8936 3222 8951 3237 8957 3251 8932
3223 8932
TIME...MOT...LOC 2132Z 233DEG 23KT 3234 8953
HAIL...<.75IN
WIND...60MPH
$$
TW2 follow-up statements
335 WWUS54 KJAN 272156 SVSJAN Severe Weather Statement National Weather Service Jackson MS 456 PM CDT Wed May 27 2020 MSC123-272215- /O.CON.KJAN.SV.W.0253.000000T0000Z-200527T2215Z/ Scott MS- 456 PM CDT Wed May 27 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR EAST CENTRAL SCOTT COUNTY... At 456 PM CDT, a severe thunderstorm was located near Steele, or near Prospect, moving northeast at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of east central Scott County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3232 8942 3245 8943 3251 8932 3237 8932 TIME...MOT...LOC 2156Z 231DEG 29KT 3252 8936 HAIL...0.88IN WIND...60MPH $$ TW
241
WWUS54 KJAN 272209
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
509 PM CDT Wed May 27 2020
MSC123-272219-
/O.EXP.KJAN.SV.W.0253.000000T0000Z-200527T2215Z/
Scott MS-
509 PM CDT Wed May 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SCOTT COUNTY WILL
EXPIRE AT 515 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3232 8942 3245 8943 3251 8932 3237 8932
TIME...MOT...LOC 2209Z 233DEG 23KT 3257 8928
$$
TWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:03 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 27, 3:03 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Jackson MS 303 PM CDT Wed May 27 2020 .DISCUSSION... Tonight and Tomorrow: The closed low is now located over western AR this afternoon with surface convection spinning all around it. Some isolated severe storms have developed within our CWA due to a weak trough located over the LA coast. This feature is providing the lift needed to aid in storm development along with about 35 kts of effective bulk shear and some decent lapse rates. This kind of isolated to scattered activity will continue into the evening before dissipating. Overnight, there may be some isolated showers that continue working their way around the upper low while temperatures will fall into the mid 60s. For Thursday, with the closed low a little closer overhead and another disturbance set to move across the area, convection is again anticipated. Although, the coverage will not be as widespread as today as drier air aloft slides into the area. Instability will not be as high but the effective bulk shear will remain high. Therefore, a marginal risk for strong to severe storms will be in place. The cold front associated with the closed low will also move a little more into our area as well and will help to keep much of the area in the low to mid 80s overall. /10/ Thursday night through Tuesday: The persistent mid level cold core low over AR will begin opening up and phasing with a northern stream wave moving into the OH valley Thursday night as the leftover daytime convection diminishes over the area. Though overall moisture will be on the decrease Friday, convergence along trailing cold front will be sufficient for scattered convection mainly during the heating of the afternoon. Drier air will slowly filter into the region Friday night increasing during the day Saturday as dewpoints drop into the 50s. By Sunday, diminishing cool air advection, ridging aloft and dry low level air will promote increasingly efficient warming. In fact, a steady increase in maximum temperatures from the upper 80s into the lower 90s is likely each day Sunday through Tuesday as heights aloft rise and dry air remains spread over the area. /GG/ && .AVIATION... 18Z TAF discussion: Currently all of our sites are VFR, but the scattered cloud cover and storms will change this as storms move in and out of an area this afternoon. Scattered convection will continue through the afternoon and will drop flight categories at a site as it moves through. A strong wind gust may be associated with any storm as well. This convection will taper off this evening after 00Z with some isolated showers/storms possible through the night. Some lowering of ceilings and visibilities will be possible at sites in east MS around 12Z Thursday, particularly PIB/HBG/GTR. Convection on Thursday is again anticipated but is not expected to be as widespread as today. /10/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 63 83 64 85 / 26 38 29 17 Meridian 63 86 64 85 / 37 32 34 26 Vicksburg 65 82 64 85 / 21 49 22 15 Hattiesburg 64 87 66 86 / 29 33 34 32 Natchez 64 81 64 84 / 14 40 24 16 Greenville 64 80 65 83 / 30 58 19 18 Greenwood 64 81 64 83 / 33 54 23 25 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 10/GG
Hazardous weather outlook, May 27, 2:33 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 233 PM CDT Wed May 27 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032- 034>037-040>043-047-048-053-054-059>062-281945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw- Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo- Madison MS-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams- Franklin MS-Lincoln- 233 PM CDT Wed May 27 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Thursday Thursday, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Thursday. MSZ031-033-038-039-044>046-049>052-055>058-063>066-072>074-281945- Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Rankin- Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 233 PM CDT Wed May 27 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon and again Thursday Tonight, isolated severe storms will linger into the evening. Thursday, isolated severe thunderstorms are again possible. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon and Thursday. 10 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, May 27, 3:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG BRANDON 32.27N 89.98W
05/27/2020 RANKIN MS EMERGENCY MNGR
TREE DOWN ON POWER LINES AT HWY 80 AND
TRICKHAMBRIDGE RD.
&&
AWLocal storm report, May 27, 3:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
356 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL BRANDON 32.27N 89.99W
05/27/2020 E0.70 INCH RANKIN MS TRAINED SPOTTER
DIME SIZED HAIL WAS REPORTED NEAR BRANDON
BETWEEN HIGHWAY 18 AND HIGHWAY 80.
&&
JNELocal storm report, May 27, 3:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 3 WNW BRANDON 32.28N 90.03W
05/27/2020 RANKIN MS TRAINED SPOTTER
PART OF ROOF RIPPED OFF OF GRAY-DANIELS FORD
DEALERSHIP.
&&
AWLocal storm report, May 27, 4:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG PEARL 32.27N 90.13W
05/27/2020 RANKIN MS TRAINED SPOTTER
TREES WERE REPORTED DOWN AND PARTIALLY
BLOCKING OLD BRANDON RD IN PEARL. SMALL HAIL
WAS ALSO REPORTED (PEA TO DIME SIZE).
&&
JNELocal storm report, May 27, 4:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 NNW GOSHEN SPRINGS 32.49N 89.92W
05/27/2020 E0.70 INCH RANKIN MS PUBLIC
PICTURE OF SMALL HAIL WAS SEEN ON TWITTER
OFF OF MS-471.
&&
JNESpecial weather statement, May 27, 4:31 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
431 PM CDT Wed May 27 2020
MSZ055-272200-
Simpson MS-
431 PM CDT Wed May 27 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON COUNTY
UNTIL 500 PM CDT...
At 430 PM CDT, Meteorologists were tracking a strong thunderstorm
over Martinville, or near Mendenhall, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Martinville around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3195 8988 3205 8978 3205 8967 3199 8965
3199 8966 3188 8983
TIME...MOT...LOC 2130Z 233DEG 19KT 3198 8979
22The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:38 PM CDT | Special Weather Statement | JAN | Holmes | 52 min |
| May 27, 1:22 AM CDT | Special Weather Statement | JAN | Copiah | 23 min |
| May 27, 1:53 AM CDT | Special Weather Statement | JAN | Hinds | 52 min |
| May 27, 2:05 AM CDT | Special Weather Statement | JAN | Lincoln | 40 min |
| May 27, 12:32 PM CDT | Special Weather Statement | JAN | Forrest | 28 min |
| May 27, 12:35 PM CDT | Special Weather Statement | JAN | Covington | 25 min |
| May 27, 12:42 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 48 min |
| May 27, 1:47 PM CDT | Special Weather Statement | JAN | Copiah | 28 min |
| May 27, 2:09 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 51 min |
| May 27, 2:23 PM CDT | Special Weather Statement | JAN | Humphreys | 37 min |
| May 27, 2:26 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Yazoo | 26 min |
| May 27, 2:32 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 58 min |
| May 27, 2:35 PM CDT | Special Weather Statement | JAN | Coahoma | 25 min |
| May 27, 2:40 PM CDT | Special Weather Statement | JAN | Lincoln | 50 min |
| May 27, 2:41 PM CDT | Special Weather Statement | JAN | Humphreys | 64 min |
| May 27, 2:59 PM CDT | Special Weather Statement | JAN | Simpson | 46 min |
| May 27, 3:02 PM CDT | Special Weather Statement | JAN | Rankin | 28 min |
| May 27, 3:06 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 54 min |
| May 27, 3:08 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 37 min |
| May 27, 3:12 PM CDT | Special Weather Statement | JAN | Holmes | 33 min |
| May 27, 3:17 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys | 43 min |
| May 27, 3:27 PM CDT | Special Weather Statement | JAN | Simpson | 33 min |
| May 27, 3:34 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 25 min |
| May 27, 3:38 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison, Rankin, Scott | 67 min |
| May 27, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 47 min |
| May 27, 3:57 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 28 min |
| May 27, 4:01 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 44 min |
| May 27, 4:09 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Montgomery | 67 min |
| May 27, 4:10 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 50 min |
| May 27, 4:25 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 35 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Scott | 62 min |
| May 27, 4:31 PM CDT | Special Weather Statement | JAN | Simpson | 29 min |
| May 27, 4:35 PM CDT | Special Weather Statement | JAN | Lincoln | 40 min |
| May 27, 4:44 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 46 min |
| May 27, 4:47 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Simpson | 43 min |
| May 27, 4:48 PM CDT | Special Weather Statement | JAN | Webster | 57 min |
| May 27, 4:55 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 35 min |
| May 27, 4:58 PM CDT | Special Weather Statement | JAN | Smith | 32 min |
| May 27, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Leake, Neshoba, Winston | 81 min |
| May 27, 5:35 PM CDT | Special Weather Statement | JAN | Smith | 40 min |
| May 27, 5:36 PM CDT | Special Weather Statement | JAN | Lawrence | 39 min |
| May 27, 5:49 PM CDT | Special Weather Statement | JAN | Webster | 41 min |
| May 27, 5:52 PM CDT | Special Weather Statement | JAN | Smith | 53 min |
| May 27, 5:55 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery, Webster | 26 min |
| May 27, 6:03 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee, Winston | 87 min |
| May 27, 6:22 PM CDT | Special Weather Statement | JAN | Montgomery | 38 min |
| May 27, 6:35 PM CDT | Special Weather Statement | JAN | Clarke | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.